Statins and the Flyer

Potential Effect of Statin Drugs on Pilot Performance

It was after my own terrifying personal experience with statin associated transient global amnesia (TGA) that I first posed the question, "What if I had been flying my tail-dragger at the time?

My flight instruction had come during my ten years as a USAF flight surgeon. If my ability to pilot an aircraft had been eradicated by this event, what might have been my reaction? How could I ever have brought it in for a safe landing?

My personal conviction is that since my technical skills and training had vanished during this 35 year period, I probably would have panicked and crashed! What alternatives existed? With total amnesia for my past, I knew nothing of flying. The more I thought about this, the more convinced I became that this was an issue of major concern to others.

I had been a USAF flight surgeon for ten years, an Army flight surgeon to a helicopter squadron for fourteen additional years and an FAA aviation medical examiner throughout the entire time period. No one was in a better position to pose the question of the potential in flight crews for statin associated amnesia than a flight surgeon who had experienced it.

Although a literature review revealed no specific instances of TGA while flying, the inference was inescapable to me - unless the TGA victim had learned the essentials of flying very early on, the ability to pilot an aircraft might be lost completely during an event. Even if the airline or military pilot involved did have light aircraft training in his younger days, with the usual abrupt and completely unheralded onset of TGA, they would hardly be equipped to handle the incredible shock of suddenly "awakening" to the totally unfamiliar controls of a multi-engine jet transport, F-14 fighter or Apache helicopter.

The outcome of such an event would likely be disaster. One wonders how many "pilot error" aircraft accidents just might have a TGA factor since there would be complete absence of clues to the investigative board.

This potential problem of statin drug associated memory dysfunction while flying is further confounded by the reality that amnesia is but the tip of the iceberg of the many other forms of memory lapses that occur far more commonly. An increased tendency for disorientation, confusion and forgetfulness can be easy to miss in many individuals, for a certain degree of this is in the nature of all of us.

One can only caution against the current tendency for ever increasing use of statin drugs for primary prevention such as we now see in both military and civilian pilots. The mind-robbing potential of this class of drugs is not only theoretical - it is real. Responsible physicians must take heed.

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor

Books From Amazon

Cholesterol is Not the Culprit
The Statin Damage Crisis
Statin Drugs Side Effects
Lipitor, Thief of Memory

Over 12,000 reader posts:

spacedoc Forum